Texas, 2005

Hail and Damaging Wind in Texas, August 4, 2005

August 4, 2005 · NWS MAF · 2 events in 2 counties and zones

1 hail, 1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Aug 4, 2:27 AM CST, 25 minutes earlier.

Area forecast discussion, Aug 4, 2:27 AM CST, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
327 AM CDT THU AUG 4 2005

.SHORT TERM...
UPPER RIDGE WILL CONTINUE OVER MUCH OF U.S. TODAY BUT CENTER OF IT
SHOULD BE FAR ENOUGH AWAY TO ALLOW FOR A CHANGE IN SURFACE FEATURES
OVERNIGHT.  HAD CONVECTION LAST EVENING ACROSS THE LOWER TRANS PECOS
THAT DIED OUT BUT IT APPEARS THAT THE SHORTWAVE THAT CAUSED IT
CONTINUES TO SPIN ALONG THE RIO GRANDE.  ETA DOES NOT SEEM TO PICK
UP ON THIS FEATURES BUT GFS HAS IT TRACKING ACROSS THE BIG BEND THIS
MORNING AND OUT OF THE AREA LATER THIS AFTERNOON.  HAVE GONE AHEAD
AND ADDED ISOLATED POPS THIS MORNING ALONG AND SOUTH OF THE PECOS
RIVER AND WILL KEEP ISOLATED TO SLIGHT CHANCE FOR AREA THIS
AFTERNOON.  SOUTHEAST TO EAST WIND WILL KEEP MOISTURE UP AND EXPECT
MORE CLOUD COVER TODAY.  MORE CLOUDS AND SLIGHTLY COOLER 850 TEMPS
SHOULD KEEP HIGHS A DEGREE OR TWO BELOW YESTERDAY.  MAIN EVENT IN
SHORT TERM IS A COLD FRONT THAT IS EXPECTED TO BLOW INTO THE AREA
BEFORE 12Z FRIDAY.  CHANCE OF PRECIPITATION ALONG AND AHEAD OF THE
FRONT... THE MORE PRECIP THAT DEVELOPS THE FASTER THE FRONT WILL
PROGRESS SOUTHWARD.

.LONG TERM...
CONCERNS WILL FOCUS ON AN INCREASED CHANCE OF RAIN AND BELOW
SEASONAL TEMPERATURES THROUGH THE WEEKEND AS A COLD FRONT IMPACTS THE
AREA.

BY 12Z FRIDAY THE EFFECTIVE FRONTAL BOUNDARY /PERHAPS ENHANCED BY
CONVECTION/ IS PROGGED TO HAVE SWEPT SOUTH INTO THE FA. SCATTERED
SHOWERS/STORMS CURRENTLY DEPICTED IN THE GRIDS SEEM REASONABLE
THROUGH THE DAY GIVEN PROXIMITY TO BOUNDARY. WILL DRAW THE HIGHEST
POPS OVER THE NORTHWEST ZONES LATE FRIDAY/EARLY SATURDAY WHEN MODEL
SOLUTIONS GENERATE NEAR SATURATED COLUMNS IN POINT FORECAST
SOUNDINGS AS CONVECTION IS PROGGED TO ERUPT AND/OR PERSIST ALONG THE
FRONT AND IN UPSLOPE FLOW TO ITS NORTH. WILL MONITOR THE POTENTIAL
FOR HEAVY RAINFALL GIVEN ANTICIPATED PWAT VALUES APPROACHING 1.5
INCHES AND VERY WEAK FLOW/SLOW STORM MOTION. WILL MAINTAIN CHANCE
POPS THROUGH SATURDAY AS REMNANTS OF OLD FRONTAL BOUNDARY WILL AID
CONVECTIVE INITIATION.

RAIN CHANCES WILL GENERALLY DECREASE DURING THE FIRST HALF OF THE
WORK WEEK AS TEMPERATURES MODERATE/WARM TOWARD SEASONAL NORMS. DEEP
NORTHEASTERLY/EASTERLY FLOW WILL TRANSITION TO VERY WEAK/NEAR
MERIDIONAL MID LEVEL FLOW AS THE SUBTROPICAL RIDGE REFORMS TO THE
WEST OVER THE DESERT SOUTHWEST. ISOLATED TO SLIGHT CHANCE POPS ARE
WARRANTED HOWEVER AS SOLUTIONS HINT THAT A WEAK MID LEVEL SHEAR AXIS
MAY PERSIST OVER THE THE AREA.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              92  67  84  66 /  10  40  40  40
CARLSBAD NM                93  66  85  66 /  10  40  30  40
DRYDEN TX                  92  70  90  69 /  20  20  30  30
FORT STOCKTON TX           92  68  86  68 /  20  20  30  40
GUADALUPE PASS TX          86  61  78  64 /  10  30  30  40
HOBBS NM                   92  67  84  66 /  10  40  40  50
MARFA TX                   83  57  80  56 /  20  20  30  30
MIDLAND INTL AIRPORT TX    92  67  83  67 /  10  40  40  40
ODESSA TX                  92  67  85  68 /  10  40  40  40
WINK TX                    96  69  91  69 /  10  20  30  40

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

72/10
Hazardous weather outlook, Aug 3, 1:00 PM CST, 13 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
200 PM CDT WED AUG 3 2005

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-041808-
ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE-
DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES-
GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY-
HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL-
NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN-
REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY-
TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER-
200 PM CDT WED AUG 3 2005 (100 PM MDT WED AUG 3 2005)

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TONIGHT

ISOLATED NON/SEVERE THUNDERSTORMS WILL AFFECT PORTIONS OF THE
WESTERN LOW ROLLING PLAINS...PERMIAN BASIN...LOWER TRANS PECOS...
STOCKTON PLATEAU...DAVIS MOUNTAINS AREA...AND BIG BEND REGION
INTO THIS EVENING.  ANY OF THESE STORMS WILL BE CAPABLE OF
PRODUCING GUSTY WINDS...BRIEF HEAVY RAINFALL...AND CLOUD TO
GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ANOTHER COLD FRONT IS EXPECTED TO MOVE INTO SOUTHEAST NEW
MEXICO AND WEST TEXAS ON THURSDAY NIGHT OR FRIDAY.  LOCALLY
HEAVY RAINFALL WILL BE POSSIBLE ALONG AND TO EITHER SIDE OF
THIS FRONT DURING THESE TIMES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT (LOWER CASE)
HTTP://WWW.WEATHER.GOV/MIDLAND

The radar

The Midland/Odessa radar (KMAF), 141 km away, was scanning. The volume nearest the first event began at 08:51 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Pecos

When
August 4, 2:52 AM CST
Where
Pecos County, 20 mi SE of Bakersfield
Measured
2 in hail
Reported by
GENERAL PUBLIC
Coordinates
30.683, -102.050

An isolated severe thunderstorm traveled across Pecos county, producing hen egg size hail southeast of Bakersfield.

Thunderstorm Wind, Ector

When
August 4, 4:30 AM CST
Where
Ector County, 5 mi N of Odessa
Measured
63 kt (72 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
31.917, -102.367

The Automated Weather Observing System at Odessa Schlemeyer Airport (KODO) measured a 72 mph wind gust.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2005Every state in 2005This day in weather historyWarnings in Texas, August 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5469286, 5469285.